[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.48.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 26, 1985

Drug-Induced Esophagitis-Reply

Author Affiliations

University of Michigan Hospital Ann Arbor

JAMA. 1985;254(4):508. doi:10.1001/jama.1985.03360040058025
Abstract

In Reply.—  Cromolyn-induced esophagitis was reported as a case report by Israel and Wood.1 The case involved a 53-year-old woman with a long history of extrinsic asthma. The patient repeatedly developed substernal pain 15 minutes after cromolyn inhalation therapy, which was quickly relieved with antacid therapy, and later prevented by pretreatment with antacids before inhalation therapy. The presumed etiology was irritant-induced esophagitis after mucociliary clearing of unabsorbed drug. We did not mean to imply that cromolyn-induced esophagitis is common, merely that it has been reported. The same authors also mention a case of cromolyn-induced gastroenteritis reported by Settipane et al.2 Cromolyn capsules have also been reported to produce pharyngitis, presumably from local irritant effect.We regret not mentioning theophylline-induced esophagitis, as reported by Enzenauer et al. The case report demonstrates a strong temporal relation between a swallowed tablet caught in the esophagus and severe retrosternal pain developing the

×